PerspectiveIn the Journals Plus

Endocrine dysfunction may follow immune checkpoint inhibitor therapies

Show Citation

September 27, 2017

Angela Leung
Angela M. Leung

Patients treated with immune checkpoint inhibitors, including CTLA-4 and PD-1 inhibitors, are at an increased risk for developing endocrine immune-related adverse events, particularly thyroid dysfunction, according to research reported in Clinical Endocrinology.

“This study highlights the increasing recognition that immunotherapies used in the management for a variety of cancers may impact the endocrine system,” Angela M. Leung, MD, MSc, assistant professor of medicine in the division of endocrinology, diabetes and metabolism at the UCLA David Geffen School of Medicine, told Endocrine Today. “Specifically, use of CTLA-4 and PD-1 inhibitors, through downregulation of autoreactive T cells, is associated with an increase of several immune-activated types of endocrine dysfunction. We confirm in this study that the majority of endocrine dysfunction effects are thyroid-related, likely through activation of thyroid autoantibodies.”

In a retrospective review, Leung, Natalie M. Villa, a doctoral student at the UCLA David Geffen School of Medicine, and colleagues analyzed data from 388 patients prescribed ipilimumab (Yervoy, Bristol-Myers Squibb), nivolumab (Opdivo, Bristol-Myers Squibb) or pembrolizumab (Keytruda, Merck) between 2009 and 2016 (mean age, 63 years; 56.4% men; 71.7% white). Researchers assessed laboratory and radiographic results to evaluate incidence of primary thyroid dysfunction, hypopituitarism, primary adrenalitis and pancreatitis after the use of immunomodulatory therapies.

Within the cohort, researchers observed 50 endocrine immune-related adverse events (12.9%). The mean time to event was 17.85 days.

The most common immune-related adverse event was thyroid dysfunction, observed in 43 patients (11.1%) with a mean time to event of 8.88 days. Ten patients developed overt hypothyroidism, 21 patients developed subclinical hypothyroidism, nine patients experienced overt hyperthyroidism and three patients developed subclinical hyperthyroidism.

Seven patients (1.8%) had evidence of hypopituitarism, with a mean time to event of 16.71 days. There were no observed cases of primary pancreatic or adrenal immune-related adverse events, according to researchers.

“Given the potentially permanent nature of some of the endocrine dysfunction problems that may follow use of these treatments, monitoring for biochemical endocrine abnormalities should be routinely done before, during and following therapy,” Leung said. “This is not currently being done systematically, and further research should focus on the cost-benefit ratio of routinely screening for these endocrine problems and at what interval the screening should be done.” – by Regina Schaffer

For more information:

Angela M. Leung, MD, MSc, can be reached at the UCLA David Geffen School of Medicine, Division of Endocrinology, Diabetes and Metabolism, 10833 Le Conte Ave., Los Angeles, CA 90095; email: amleung@mednet.ucla.edu.

Disclosures: Leung and Villa report no relevant financial disclosures. Please see the study for all other authors’ relevant financial disclosures.

itj+ Infographic

itj+ Perspective

Maya Lodish
Perspective

Many anti-cancer drugs exert their effect by modulating the immune system, specifically by augmenting the activity of cytotoxic T lymphocytes and potentiating their ability to recognize and destroy cancer cells. These agents include anti-programmed death-1 antibody (PD-1) and anti-cytotoxic T-cell lymphocyte-associated 4 antibody (CTLA-4). However, an unintended side effect of this class of medications may be to increase the auto-reactive T cell population, resulting in potential immune-related adverse events (IRAEs). In this retrospective cohort study, Villa and colleagues reviewed the clinical experience at UCLA over the past 7 years in 388 adult patients prescribed CTLA-4 and PD-1 inhibitors, including ipilimumab, nivolumab, and/or pembrolizumab. The authors describe the frequency and endocrine characteristics of IRAEs following the use of immunotherapies prescribed for any malignant indication. In their cohort, 50 IRAEs were identified, corresponding to almost 13% of patients, the majority were thyroid dysfunction (11.1%) and a minority pituitary dysfunction (1.8%). Immune dysfunction occurred relatively early after initiating immunomodulating therapy, with a mean onset of 17.9 +/- 32.2 days after starting therapy. The authors conclude that patients undergoing treatment with immunomodulatory therapies should be monitored for the development of endocrine IRAEs. As the use of cancer immunotherapy grows, it is important for endocrinologists to be aware of the potential effects of this class of medications. Patients need to be monitored for signs and symptoms of hypophysitis, adrenal insufficiency and hyperglycemia, and thyroid function should be checked prior to initiating therapy and periodically during treatment. Immune-mediated endocrinopathies may be severe, and the prescribing information for these agents lists the potential endocrine-related adverse events that have been designated for specific reporting and management.

Maya Lodish, MD, MHSc

Program Director, Fellowship in Pediatric Endocrinology,
National Institute of Child Health and Human Development,
Bethesda, Maryland

Disclosure: Lodish reports no relevant financial disclosures.